Kansas, 2008

Flash Flood and Hail in Kansas, September 23, 2008

September 23, 2008 · NWS ICT · 8 events in 2 counties and zones

Widely scattered strong to severe thunderstorms erupted during the late afternoon and evening hours on September 23rd across portions of central Kansas, along and ahead of a weak frontal boundary. Hail up to golfball size occurred, along with localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widely scattered strong to severe thunderstorms erupted during the late afternoon and evening hours on September 23rd across portions of central Kansas, along and ahead of a weak frontal boundary. Hail up to golfball size occurred, along with localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 23, 2:15 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 23, 2:15 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE SEP 23 2008

.DISCUSSION...
FORECAST CHALLENGES...PRECIP/CONVECTIVE CHANCES THRU
WEDNESDAY...AND THEN AGAIN EARLY NEXT WEEK.

UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN
PLAINS TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WHICH
TRAILS SOUTH INTO NORTH CENTRAL/WESTERN KANSAS WILL HAVE
A HARD TIME MAKING MUCH MORE SOUTHEAST PROGRESS...AS THE
BETTER DYNAMIC PUSH STAYS NORTH AND MID LEVEL RIDGING
DEVELOPS ACROSS THE AREA BY MORNING. HOWEVER A SHALLOW
OUTFLOW BOUNDARY MAY TRANSLATE SOUTHEAST ACROSS CENTRAL
KANSAS THIS EVENING/OVERNIGHT...WITH THE MAIN SYNOPTIC
SURFACE FRONT REDEVELOPING ALONG OR NORTH OF THE I-70
CORRIDOR ON WEDNESDAY. WILL KEEP MODEST PRECIP/CONVECTIVE
CHANCES ALONG THE SURFACE FEATURES THRU WEDNESDAY...MAINLY
ACROSS CENTRAL KANSAS...THOUGH CANNOT RULE OUT A ROUGE
STORM INTO SOUTH CENTRAL KANSAS THIS EVENING.

OTHERWISE...RIDGING ALOFT FROM THE SOUTHERN ROCKIES INTO
THE CENTRAL PLAINS WILL PORTEND TO BASICALLY DRY AND WARM
WEATHER FOR THE END OF THE WEEK...WITH HIGHS IN THE 80S
AND LOWS AROUND 60.

THE NEXT CHALLENGE WILL COME OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...AS A COUPLE OF SURFACE COLD FRONTS DROP
SOUTH ACROSS THE MIDWEST/CENTRAL PLAINS. A SHORTWAVE TROF
WILL MOVE SOUTHEAST ACROSS THE UPPER MIDWEST ON SATURDAY
WITH SHALLOW COLD FRONT DROPPING SOUTH ACROSS KANSAS. THE
ECMWF IS A BIT MORE BEARISH WITH THIS FRONT...AND THE
FORECAST CONSENSUS WAS TO MAKE LITTLE CHANGES FOR NOW AND
KEEP TEMPERATURES WARMISH IN THE 80S. ALSO LITTLE MOISTURE
TO WORK WITH THIS FRONT...SO WILL KEEP FORECAST DRY. THE
MEDIUM RANGE MODELS ARE SHOWING A STRONGER TROF DROPPING
SOUTH ACROSS THE UPPER MIDWEST/GREAT LAKES FOR EARLY NEXT
WEEK WHICH SHOULD PUSH A MODERATE STRENGTH CANADIAN FRONT
AND COOLER AIRMASS SOUTH INTO THE AREA. MOISTURE NOT OVERLY
IMPRESSIVE WITH THIS FRONT AS WELL...HOWEVER CONSENSUS WAS
TO HAVE SLIGHT SHOWER CHANCE ON MONDAY INTO MONDAY NIGHT
MAINLY NORTH AND EAST OF WICHITA.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL AFFECT RSL
TERMINAL THIS AFTERNOON INTO THIS EVENING...AND SLN TERMINAL THIS
EVENING INTO TONIGHT. ACTIVITY MAY REACH HUT/ICT AS WELL THIS
EVENING...BUT PROBABILITIES ARE LOWER. COULD SEE
STRONG/MARGINALLY SEVERE STORMS THIS AFTERNOON/EVENING FOR RSL/SLN
WITH STRONG WIND/HAIL/HEAVY RAIN THE PRIMARY THREATS. SOUTHWARD
PUSH OF FRONT SHOULD HALT TONIGHT...LIKELY ONLY MAKING IT AS FAR
SOUTH AS CENTRAL KS BEFORE RETREATING NORTHWARD LATE TONIGHT AND
WEDNESDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  85  62  85 /  10  10  10  10
HUTCHINSON      62  85  61  85 /  20  10  10  10
NEWTON          62  84  61  84 /  20  10  10  10
ELDORADO        62  85  60  85 /  20  10  10  10
WINFIELD-KWLD   63  85  61  85 /  10  10  10  10
RUSSELL         60  86  60  86 /  20  20  10  10
GREAT BEND      61  86  60  86 /  20  20  10  10
SALINA          62  86  61  86 /  30  20  10  10
MCPHERSON       62  86  61  86 /  30  20  10  10
COFFEYVILLE     61  85  59  85 /  10  10  10  10
CHANUTE         61  85  59  85 /  10  10  10  10
IOLA            61  84  59  84 /  20  10  10  10
PARSONS-KPPF    61  85  59  85 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 23, 2:46 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT TUE SEP 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL KANSAS THIS EVENING
WITH A FEW STRONG STORMS POSSIBLE...CAPABLE OF DIME SIZE HAIL AND
WINDS TO 50 MPH.

ISOLATED STORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS
EVENING...WITH A SLIGHT CHANCE OF STORMS ACROSS CENTRAL AND PARTS
OF SOUTHEAST KANSAS OVERNIGHT. HOWEVER THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS
CENTRAL KANSAS. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE DURING
THE LATE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Sep 23, 1:07 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT TUE SEP 23 2008

KSZ033-231945-
LINCOLN-
207 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BARNARD...TO 7 MILES NORTHWEST OF LINCOLN...TO SYLVAN GROVE...AND
MOVING NORTHEAST AT 27 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Sep 23, 3:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT TUE SEP 23 2008

KSZ048-049-232145-
ELLSWORTH-SALINE-
412 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND SALINE COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 15 MILES SOUTHWEST OF
SALINA...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZED HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES

The radar

The Wichita radar (KICT), 127 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Saline

When
September 23, 3:45 PM CST
Where
Saline County, 2.13 mi SE of Brookville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -97.840

Flash Flood, Saline

When
September 23, 4:00 PM CST to 10:00 PM CST
Where
Saline County, 2.31 mi NW of Bridgeport to 2.32 mi W of Falun
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.654, -97.630

Slow moving thunderstorms produced as much as 6 inches of rain across roughly the southwest quarter of Saline county during the late afternoon and evening hours. Consequently, localized flooding occurred. Water covered the Highway 140 and Reese Road intersection 3 miles east of Brookville, 6 inches of water covered Assaria Road 4 miles west of Assaria, and water covered Link Road just south of Water Well Road 7 miles southeast of Brookville. No known public or private damage occurred.

Hail, Saline

When
September 23, 4:48 PM CST
Where
Saline County, 0.69 mi N of Smolan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.740, -97.680

Hail, Saline

When
September 23, 5:30 PM CST
Where
Saline County, 6.31 mi S of Brookville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -97.890

Nickel to quarter size hail occurred.

Hail, Saline

When
September 23, 6:15 PM CST
Where
Saline County, 5.39 mi E of Brookville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -97.770

Hail, Saline

When
September 23, 6:30 PM CST
Where
Saline County, 5.39 mi E of Brookville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -97.770

Hail, Saline

When
September 23, 6:34 PM CST
Where
Saline County, 3.31 mi WSW of Smolan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -97.740

Hail, Ellsworth

When
September 23, 7:48 PM CST
Where
Ellsworth County, 2.78 mi ENE of Wilson
Measured
1 in hail
Reported by
Public
Coordinates
38.830, -98.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135237, 135244, 135238, 135239, 135240, 135241, 135242, 135243.